Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 2002, 1:15 AM EDT for Antrim County, Otsego County, Michigan. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 1:15 AM EDT (05:15 UTC)
- Expired
- May 31, 2002, 1:45 AM EDT
- In force
- 30 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Antrim County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 18 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:15 AM EDT | Hail 0.88 | Elmira, MI | |
| May 31, 1:38 AM EDT | Thunderstorm Wind 60 E | Gaylord, MI | |
| May 31, 1:55 AM EDT | Hail 0.75 | Gaylord, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
728 WUUS53 KAPX 310515 SVRAPN MIC009-137-310545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 116 AM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTRIM COUNTY IN NORTHWEST LOWER MICHIGAN OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN * UNTIL 145 AM EDT * AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ALBA...OR ABOUT 11 MILES NORTHEAST OF MANCELONA...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL REACH... GAYLORD...OTSEGO LAKE STATE PARK AROUND 125 AM EDT SPARR AROUND 130 AM EDT JOHANNESBURG AROUND 135 AM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH ALONG WITH HAIL UP TO ONE INCH IN DIAMETER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:28 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 30, 10:28 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1028 PM EDT THU MAY 30 2002 MAIN SFC LOW REMAINS WELL N OF THE ARROWHEAD OF MN...WITH A SERIES OF ASSOCIATED TROUGHS SLOWLY PUSHING E THRU THE WRN GREAT LAKES LATE THIS EVENING. GENERALLY UNORGANIZED CONVECTION HAS BEEN FIRING ALONG AND AHEAD OF THESE TROUGHS...ALTHOUGH SOME BETTER ORGANIZATION WAS ACHIEVED DURING THE EARLY EVENING ACROSS SE SECTIONS OF THE CWA WHERE CONVECTION WAS INTERACTING WITH THE LAKE BREEZE BOUNDARIES COMING OFF OF LAKE HURON AND SAGINAW BAY. LARGE AREA OF ORGANIZED CONVECTION IS MAKING ITS WAY OUT OF CENTRAL UPR MI INTO ERN UPR MI AND FAR NRN LAKE MI. MODEST SHORT WAVE...LEFT EXIT REGION FORCING VIA THE 500 MB JET MAX...UPPER DIVERGENCE AND INCREASING THETA E ARE LENDING SUPPORT AND FUEL TO OBTAIN BETTER ORGANIZATION AS COMPARED TO PREVIOUS CONVECTION. GENERAL MOVEMENT HAS SHIFTED FROM AN E/NE TRAJECTORY TO E/SE AS UPPER LEVEL STEERING FLOW SHIFTS WITH THE APPROACHING JET MAX. STILL THINK THE POTENTIAL FOR A FEW SVR TSRA IS THERE...DESPITE LOSS OF DAYTIME INSTABILITY. COOLING ALOFT FROM STRONGER SHORT WAVE... STRENGTHENING WIND FIELDS WITH THE APPROACHING 500 MB JET MAX... INCREASING THETA E AND GENERALLY IMPROVED ORGANIZATION TO LOW LEVEL BOUNDARIES WILL ALL LEND TO THE POTENTIAL FOR STRONGER...BETTER ORGANIZED CONVECTION OVERNIGHT. WILL UPDATE FORECAST TO MAINTAIN CATEGORICAL POPS OVERNIGHT FOR ALL ZONES...BECOMING SCATTERED IN ERN UPR AND FAR NW LWR MI LATE. WILL ALSO ADJUST TEMPS AND WINDS BASED ON LATEST TRENDS. .APX...NONE. EME
In the hours before
Local storm report, May 30, 7:45 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
745 PM EDT THU MAY 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM 8 S GLENNIE MI .75 INCH HAIL
05/30/02 ALCONALocal storm report, May 31, 1:08 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
108 AM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1207 AM SE HONOR MI 1.25 INCH HAIL
05/31/02 BENZIE
1239 AM ELMIRA MI .75 INCH HAIL
05/31/02 OTSEGO 1246 AM 2 S LELAND MI .75 INCH HAIL
05/31/02 LEELANAUThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:07 AM EDT | Special Marine Warning | APX | 53 min | |
| May 31, 12:13 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse | 47 min |
| May 31, 12:54 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 36 min |
| May 31, 1:40 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 35 min |
| May 31, 1:54 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Otsego | 36 min |
| May 31, 1:58 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 32 min |
| May 31, 2:14 AM EDT | Severe Thunderstorm Warning | APX | Oscoda | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.